Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 134, NWS Des Moines, IA

May 13, 2001Adair County, Adams County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2001, 6:35 AM CDT for Adair County, Adams County, Cass County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 13, 2001, 6:35 AM CDT (11:35 UTC)
Expired
May 13, 2001, 7:05 AM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adair County, IA, Adams County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
660 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 131135
SVRDSM
IAC001-003-029-131205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT SUN MAY 13 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ADAIR COUNTY IN SOUTHWEST IOWA
  NORTH CENTRAL ADAMS COUNTY IN SOUTHWEST IOWA
  CASS COUNTY IN SOUTHWEST IOWA

* UNTIL 705 AM CDT

* AT 631 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CUMBERLAND...OR ABOUT 49 MILES EAST OF
  COUNCIL BLUFFS...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CUMBERLAND AROUND 640 AM
  NEAR MASSENA...BRIDGEWATER AROUND 650 AM
  8 MILES SOUTHWEST OF FONTANELLE AROUND 700 AM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4142 9497 4126 9508 4108 9467 4128 9456

CLEMMONS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:07 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 13, 3:07 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT SUN MAY 13 2001

MAIN FCST PROBLEM WL AGN BE CONVECTIVE TRENDS FOR NEXT SVRL DAYS.
MDLS IN DECENT AGREEMENT BUT DO DVRG SOMEWHAT BY MON NGT...SPCLLY
WITH LOW LVL FEATURES.  CURRENT ZNS SEEM TO HAVE GOOD HANDLE ON
THESE TRENDS AND ONLY MINOR CHGS XPCD.

STLT AND RADAR DATA INDC TWO DISTINCT PCPN AREAS ATTM.  ONE ALG AND
E OF KAXA-KDSM-KCNC LN...AND ANOTHER INVOF MO RVR.  ETA 305K ISENT
SFC SHOWS THIS WELL.  TRAJECTORIES FM ERN PCPN ARE MORE ELEVATED AND
ORIGINATE FM DAKOTAS AND MINNESOTA...SO PCPN WILL LIKELY RMN WEAK.
WRN BAND MORE DIURNALLY DRIVEN FM LOW LVL JET ENHANCEMENT AND MAY BE
MORE SGFNT.  THESE TRAJECTORIES TRACK FM DEEPER MSTR 00Z UPR AIR
ANLYS INDCS OVR HIGH PLAINS AOB H85 FM KLBF-KDDC-KAMA.  MSTR CNVG
AND ADVCTN MAXES ALG 305K SFC STAY IN THIS LOCATION THRU 12Z SO WL
HAVE TO BE WATCHED.  KOMA LAPS SOUNDING INDCS PLENTY OF POSITIVE
AREA ABV 750MB IF MSTR INCRS ADEQUATELY TO DMSH CIN.  NET ISENT
OMEGA DMSHS TWRD 18Z SO XPC THIS WDLY SCT CONVECTION TO LINGER INTO
THE MRNG AND END DRNG AFTN.

BY TNGT FOCUS TURNS TO THE N.  RIGHT ENTRANCE RGN OF UPR LVL JET
SHIFTS INTO GTLKS BY 12Z MON AND SHOULD AID UVM THRU UPR MS VLY.
H85/H7 QG FORCING WEAKENS AND LINGERS OVR IA TDA THEN INTENSIFIES
LATE TNGT ALG MS RVR INVOF KLSE...MAINLY DUE TO QG FRONTOGENESIS AND
QN RESPONSE.  XPC MCS TO DVLP OVR MN TNGT AND THEN GRDLLY BUILD SWD
DROPPING INTO NERN IA AFT 06Z PER H85 THETA-E ADVCTN.  SHOWALTER
INDICES DMSH OVNGT SO TNGTS CONVECTION SHOULD BE MORE SGFNT...BUT
MAINLY N OF FA.

WRMR TEMPS WL BE MAIN WX FEATURE MON.  AVN MOS MORE AGRESSIVE WITH
WRM UP AND MAY BE TOO HIGH LOOKING AT MDL TEMPS EVEN WITH DECENT
MIXING.  WL TAKE THE MIDDLE ROAD AND PLAY COMPROMISE BTWN NGM AND
AVN MOS FOR NOW.  PCPN WISE...BACLIN ZN SHOULD PUSH E WITH LTL LOW
LVL CNVGNC.  AMS APPRS CAPPED PER CAPE/CIN FIELDS.  BNDRY DOES
SLIDE INTO NRN PTNS MON NGT BUT CAP STILL LOOKS TO BE IN PLACE.
STILL WORTH LOW POPS NRN SXNS WHICH IS ALREADY INCLUDED IN ZNS.  BY
12Z TUE...ETA PUSHES LOW AND ASSOCD FNT FARTHER S THAN AVN RESULTING
IN COOLER TEMPS AND DMSHD CONFIDENCE.  CERTAINLY SVRL CHCS FOR MORE
SFC BASED DVLPMT WITH BNDRYS DANCING BACK AND FORTH ACRS FA AND AMS
UNSTABLE.  HWVR CAP WL STILL BE PLAYING A ROLE WITH NERN SXNS MORE
LIKELY LOCATIONS FOR PCPN.  CURRENT FCST HAS TUE DRY BUT FEEL CHCS
GOOD ENOUGH TO MENTION IN N AND ERN ZNS MUCH LIKE IS GOING FOR WED.
NO CHGS TO EXTEND BY TUE.  WL SHADE BACK AVN MOS TEMPS FOR TUE AS
WELL.

.DSM...NONE

SMALL

In the hours before

Special weather statement, May 13, 5:45 AM CDT, 50 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT SUN MAY 13 2001

A WARM FRONT FROM THE NEBRASKA AND SOUTH DAKOTA BORDER INTO EXTREME
WESTERN IOWA WILL SURGE NORTHEAST TODAY REACHING THE UPPER
MISSISSIPPI RIVER VALLEY BY TONIGHT.  SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ALONG AND NORTHEAST OF THE
FRONT...ESPECIALLY DURING THE OVERNIGHT HOURS.  SOME OF THE STORMS
MAY PRODUCE LARGE HAIL AND BRIEF STRONG AND GUSTY WINDS...BUT
WIDESPREAD HEAVY RAINS ARE NOT ANTICIPATED.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-016-017-024>028-035>039-047>050-060>062-073>075-084>086-
095>097-141100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-DAVIS-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-
STORY-TAMA-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CENTERVILLE...
CHARITON...DES MOINES...ESTHERVILLE...FORT DODGE...GRINNELL...
INDIANOLA...IOWA FALLS...KNOXVILLE...MARSHALLTOWN...MASON CITY...
NEWTON...OSKALOOSA...OTTUMWA...PELLA...WATERLOO...WAVERLY AND WEBSTER
CITY
545 AM CDT SUN MAY 13 2001

* EVENT TIMING... THIS MORNING...AND AGAIN OVERNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... NONE
     LARGE HAIL....... LOW
     FLASH FLOODING... NONE

* SPOTTER ACTIVATION OUTLOOK... LOW

* THE STORMS THIS MORNING SHOULD BE MINIMAL...ISOLATED...AND
  EMBEDDED WITHIN AREAS OF SHOWERS.  THERE ARE BETTER CHANCES FOR
  STRONGER STORMS OVERNIGHT.

IAZ015-023-033-034-044>046-057>059-070>072-081>083-092>094-141100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-MADISON-PALO
ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CRESTON...DENISON...
LAMONI AND PERRY
545 AM CDT SUN MAY 13 2001

* EVENT TIMING... THIS MORNING

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... NONE

* SPOTTER ACTIVATION OUTLOOK... LOW

* THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST AT 25 TO 30 MPH ACROSS
  WESTERN IOWA THIS MORNING.  A FEW OF THE STORMS MAY BE SEVERE...
  WITH LARGE HAIL THE GREATEST THREAT.  A FEW SEVERE THUNDERSTORM
  WARNINGS HAVE ALREADY BEEN ISSUED OVER EASTERN NEBRASKA AND WESTERN
  IOWA.

SMALL

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC[ SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:28 AM CDTSevere Thunderstorm WarningDMXCalhoun52 min
May 13, 7:10 AM CDTSevere Thunderstorm WarningDMXCass40 min
May 13, 7:17 AM CDTSevere Thunderstorm WarningDMXAdair, Union28 min
May 13, 7:19 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster61 min
May 13, 7:48 AM CDTSevere Thunderstorm WarningDMXGreene42 min
May 13, 8:12 AM CDTSevere Thunderstorm WarningDMXAdams, Union43 min
May 13, 8:20 AM CDTSevere Thunderstorm WarningDMXCass45 min
May 13, 8:42 AM CDTSevere Thunderstorm WarningDMXAdair28 min
May 13, 8:51 AM CDTSevere Thunderstorm WarningDMXBoone, Greene49 min
May 13, 9:05 AM CDTSevere Thunderstorm WarningDMXCass40 min
May 13, 9:12 AM CDTSevere Thunderstorm WarningDMXTaylor38 min
May 13, 9:24 AM CDTSevere Thunderstorm WarningDMXAdair31 min
May 13, 9:55 AM CDTSevere Thunderstorm WarningDMXAdair30 min
May 13, 10:13 AM CDTSevere Thunderstorm WarningDMXMadison, Union42 min
May 13, 11:48 AM CDTSevere Thunderstorm WarningDMXWarren42 min
May 13, 12:00 PM CDTSevere Thunderstorm WarningDMXDecatur50 min
May 13, 12:51 PM CDTFlash Flood WarningDMXWarren3 hr
May 13, 12:53 PM CDTSevere Thunderstorm WarningDMXWarren42 min
May 13, 1:15 PM CDTSevere Thunderstorm WarningDMXWarren40 min
May 13, 1:44 PM CDTSevere Thunderstorm WarningDMXJasper31 min
May 13, 2:08 PM CDTSevere Thunderstorm WarningDMXMarion32 min
May 13, 3:21 PM CDTSevere Thunderstorm WarningDMXMahaska44 min
May 13, 6:52 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.